Alert archive / Colorado / Red Flag Warnings in 2022
Red Flag Warning 11, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Apr 13, 2022, 2:14 PM MDT for 16 counties in Colorado. It took effect at Apr 14, 2022, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2022, 2:14 PM MDT (20:14 UTC)
- In effect from
- Apr 14, 2022, 11:00 AM MDT
- Expired
- Apr 14, 2022, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 42 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
265 WWUS85 KBOU 132014 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 214 PM MDT Wed Apr 13 2022 COZ247-140415- /O.UPG.KBOU.FW.A.0008.220414T1700Z-220415T0100Z/ /O.NEW.KBOU.FW.W.0011.220414T1700Z-220415T0100Z/ /O.CON.KBOU.FW.W.0010.000000T0000Z-220414T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 214 PM MDT Wed Apr 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY...FIRE WEATHER ZONE 247... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHEAST AND EAST CENTRAL COLORADO...FIRE WEATHER ZONES 239 THROUGH 241...245 THROUGH 247...AND 249... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 7 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 247. * Timing...Afternoon and early evening both today and Thursday. * Winds...West 15 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fire that develops will have the potential to spread rapidly. Outdoor burning should be avoided, as well as any activity that may produce a spark and start a fast moving wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ239>241-245-246-249-140415- /O.NEW.KBOU.FW.W.0011.220414T1700Z-220415T0100Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Washington County- 214 PM MDT Wed Apr 13 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE PLAINS FROM BOULDER AND DENVER EASTWARD THROUGH EAST CENTRAL COLORADO... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 7 PM MDT Thursday. * Affected Area...Fire Weather Zones 239, 240, 241, 245, 246 and 249. * Timing...Late morning through early evening Thursday. * Winds...West 15 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 14 percent. * Impacts...Any fire that develops will have the potential to spread rapidly. Outdoor burning should be avoided, as well as any activity that may produce a spark and start a fast moving wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
110 WWUS85 KBOU 140952 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 352 AM MDT Thu Apr 14 2022 COZ239>241-245>247-249-142100- /O.CON.KBOU.FW.W.0011.220414T1700Z-220415T0100Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- 352 AM MDT Thu Apr 14 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE PLAINS FROM BOULDER AND DENVER EASTWARD THROUGH EAST CENTRAL COLORADO... * Affected Area...Fire Weather Zones 239, 240, 241, 245, 246, 247 and 249. * Timing...Late morning through early evening Thursday. * Winds...West 15 to 25 mph with gusts 35 to 45 mph. * Relative Humidity...10 to 15 percent. * Impacts...Any fire that develops will have the potential to spread rapidly. Outdoor burning should be avoided, as well as any activity that may produce a spark and start a fast moving wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Rodriguez
249 WWUS85 KBOU 141624 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1024 AM MDT Thu Apr 14 2022 COZ238-242>244-248-250-251-150030- /O.EXA.KBOU.FW.W.0011.220414T1700Z-220415T0100Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Central and South Weld County-Morgan County- Logan County-Sedgwick County-Phillips County- 1024 AM MDT Thu Apr 14 2022 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY HAS BEEN EXPANDED TO INCLUDE ALL OF THE NORTHEAST PLAINS OF COLORADO...NOW INCLUDING FIRE WEATHER ZONES 238, 242 THROUGH 244, 248, AND 250 AND 251... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 7 PM MDT this evening. * Affected Area...Fire Weather Zones 238, 242, 243, 244, 248, 250 and 251. * Timing...Late morning through early this evening. * Winds...West 20 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 14 percent. * Impacts...Any fire that develops will have the potential to spread rapidly. Outdoor burning should be avoided, as well as any activity that may produce a spark and start a fast moving wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ239>241-245>247-249-150030- /O.CON.KBOU.FW.W.0011.220414T1700Z-220415T0100Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- 1024 AM MDT Thu Apr 14 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST PLAINS OF COLORADO... * Affected Area...Fire Weather Zones 239, 240, 241, 245, 246, 247 and 249. * Timing...Late morning through early this evening. * Winds...West 20 to 25 mph with gusts 30 to 35 mph. * Relative Humidity...10 to 15 percent. * Impacts...Any fire that develops will have the potential to spread rapidly. Outdoor burning should be avoided, as well as any activity that may produce a spark and start a fast moving wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
451 WWUS85 KBOU 150057 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 657 PM MDT Thu Apr 14 2022 COZ238>251-150200- /O.EXP.KBOU.FW.W.0011.000000T0000Z-220415T0100Z/ Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 657 PM MDT Thu Apr 14 2022 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL OF THE NORTHEAST PLAINS OF COLORADO...FIRE WEATHER ZONES 238 THROUGH 251... Winds are gradually decreasing across the plains this evening and are expected to continue to weaken over the next several hours. Relative humidity values are still on the dry side, but will recover moderately this evening. Friday, fire weather conditions will be elevated over the plains with dry/breezy conditions with potential for near-critical conditions in/near the Front Range and Palmer Divide. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 13, 10:01 AM MDT, 4 hours 13 minutes earlier.
Area forecast discussion, Apr 13, 10:01 AM MDT, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1001 AM MDT Wed Apr 13 2022 .UPDATE... Issued at 1001 AM MDT Wed Apr 13 2022 12Z Denver sounding shows a dry airmass in place across the plains, with precipitable water down to 0.10 inch. Meanwhile, upstream GJT sounding (before moisture was wrung out over the high country) showed decent mid level moisture and steep lapse rates. Thus, light snow was fairly widespread in the high country early this morning. Another batch of mid level moisture was streaming in from Utah, with a slight break in between. Thus, there could be a little decrease through early afternoon, before another round of mainly light snow arrives for this afternoon and evening. There could still be a few embedded heavier showers though considering lapse rates and healthy orographics. We've coordinated with surrounding offices to downgrade the existing Winter Storm Warnings to Advisories (western areas), while keeping the present Winter Weather Advisories for the Front Range Mountains and extending all highlights til midnight tonight. We'll still see travel impacts in the high country thanks to the unseasonably cold airmass and continued snowfall. On the plains, the low levels are still very dry resulting in elevated to locally critical fire weather conditions, and mostly virga from any showers that attempt to develop in the steep lapse rate environment. Gusty winds will overspread all of the plains late this morning through the afternoon, with gusts of 35 to 45 mph. High temperatures will only make it into the lower to mid 40s, so a brisk April day. Forecast handles all of this quite well. && .SHORT TERM...(Today and tonight) Issued at 231 AM MDT Wed Apr 13 2022 A somewhat strong west-northwest flow will prevail through tonight around the strong spring storm over the Northern Plains. Expect a cold and windy day across the area. Cross sections show impressive lapse rates this afternoon of 9-10 C/km from the surface to 500mb. This will mix stronger winds aloft down with gusts reaching 35 to 50 mph. These steep lapse rates combined with the moisture moving across the mountains will set up for good orographic snow in the mountains through mid evening. Will keep the winter weather highlights in effect as is. An additional 3-6 inches will be possible. East of the mountains, low levels will be dry, but the steep lapse rates and a little CAPE should produce widespread cumulus clouds, with a few "showers" as well. These "showers" will be high based and any precipitation falling from them should evaporate/sublimate. Will keep chances for measurable precipitation very low today across the plains, less than 10 percent. In addition to the windy conditions, temperature will be cold with highs only in the 40s. This will result in a brisk chilly day, especially for the middle of April. Winds will decrease as the airmass decouples around sunset. Mostly clear skies, weak winds, and dry airmass will result in a cold night with lows bottoming out in the 15-25F range. .LONG TERM...(Thursday through Tuesday) Issued at 231 AM MDT Wed Apr 13 2022 Not much change from the recent status quo to finish up the week. We will remain firmly anchored in near-perfect zonal flow across the central US, with a few very weak passing shortwaves to our north at times through the weekend, and some slight bulging in 500mb heights Friday and Saturday. In the high country, the result will be the continued presence of ample cloud cover each day, with chances for light orographically-enhanced showers over the higher terrain, particularly Thursday afternoon when moisture will be highest, and again Sunday. Any accumulations should be fairly insignificant. Fire danger will remain the core forecast concern across our lower elevations for the remainder of the week. Little change in mid- level winds will mean the breezy westerly winds at the surface will persist on Thursday, with gusts 25-40 mph being widespread over the plains and urban corridor. All areas will see increased fire danger as a result, with the most critical fire weather conditions expected in the southern half of the CWA (Denver metro southeastward into Lincoln County) where humidity has the best chance of dropping to or below 15% in the afternoon. Temperatures will be rebounding, increasing some 10-15 degrees across the region. Winds will lighten up Friday as the axis of stronger mid-level flow shifts eastward. Nonetheless, dry conditions will prevail and fire danger will remain a concern. With continued height rises, temperatures will keep warming, with the lower elevations reaching the mid 60's. A fast-moving shortwave is then progged to swing through over the weekend, likely bringing another increase in winds and slightly higher precipitation chances in the high country. The chance for any meaningful precipitation however is rather slim, and fire concerns will remain. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1001 AM MDT Wed Apr 13 2022 West/northwest winds will increase through 18Z-20Z with gusts of 30-37 knots expected at the Denver metro area airports including KDEN. This will be close to crosswind thresholds for north/south runway operations. High based cumulus will form this afternoon with occasional ceilings above 9000 feet. Winds are expected to diminish but shift to the north 02Z- 03Z, before becoming light and variable around 06Z and then returning to light southerly winds. Another day of gusty west/northwest winds expected Thursday, with gusts 30-37 knots again developing after 17Z. && .FIRE WEATHER... Issued at 231 AM MDT Wed Apr 13 2022 It will be another windy day today with west-northwest winds gusting up to 35-50 mph. It will also be dry once again with relative humidities bottoming out at 15-20 percent, even with the cold temperature we will see today. Relative humidity across southern Lincoln County is expected fall below 15 percent this afternoon, so will keep the Red Flag Warning in effect here. Winds will be a notch lighter Thursday, but not nearly enough to mitigate fire weather concerns. Expect west/northwest winds to gust between 25-40 mph across the plains and urban corridor. Minimum humidity will mostly range between 15-20%, but there will likely be pockets of lower humidity of 10-15%, particularly in Lincoln County where a Fire Weather Watch was hoisted. Note that conditions may be quite dry around the Denver metro as well, and locations here could near Red Flag criteria too. Friday will see a more notable decrease in the wind speeds. Localized gusts 25-30 mph can still be expected in the foothills and over the Palmer Divide and Cheyenne Ridge, but should not exceed 25 mph for most other plains locations. Little change in humidity however, so elevated fire weather concerns will remain. Increasing winds are likely once again for the weekend, raising the potential for more widespread critical fire weather conditions. The likelihood of any beneficial wetting rain or spring snow is pretty low through the next seven days. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MDT this evening for COZ247. Fire Weather Watch from Thursday morning through Thursday evening for COZ247. Winter Weather Advisory until 6 PM MDT this evening for COZ033- 034. Winter Storm Warning until 6 PM MDT this evening for COZ031. && UPDATE...Barjenbruch SHORT TERM...Meier LONG TERM...Rodriguez AVIATION...Barjenbruch FIRE WEATHER...Meier/Rodriguez
Hazardous weather outlook, Apr 13, 11:05 AM MDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1105 AM MDT Wed Apr 13 2022 COZ030>051-141715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1105 AM MDT Wed Apr 13 2022 ...FIRE WEATHER CONCERNS REMAIN ACROSS LOWER ELEVATIONS... ...SNOW AND SLICK TRAVEL IN THE MOUNTAINS THROUGH TONIGHT... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Fire danger will again be a concern along the Front Range and across the eastern plains this afternoon. West-northwest winds will gusts to 35 to 45 mph. Despite very cool temperatures, relative humidity will fall into the 13 to 20 percent range. Avoid any burning or outdoor activity that may produce a spark. Snow showers, very cold temperatures, gusty winds, and areas of blowing snow will continue in the mountains through this evening. Roads will be snow covered and slippery, especially over the mountain passes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Elevated to critical fire weather conditions will continue across much of the plains into the weekend due to gusty winds and low humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 3:38 AM MDT | Fire Weather Watch | BOU | Elbert, Lincoln | 11 hr |
Nearby
Red Flag Warnings in Colorado, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.